Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Medicine
Volume 2009 (2009), Article ID 392091, 3 pages
http://dx.doi.org/10.1155/2009/392091
Case Report

Valproic Acid-Induced Myoclonus in a Demented Patient: A Case Report

Department of Psychiatry, Yale University School of Medicine, New Haven, CT 06510, USA

Received 23 April 2009; Accepted 21 July 2009

Academic Editor: S. Hossein Fatemi

Copyright © 2009 Tina M. Gardner et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Valproic acid and its derivatives are now commonly used to treat various psychiatric disorders in the elderly. Data indicates that the elderly patients are more susceptible to developing neuropsychiatric complications when treated with these medications. In this report, we describe the case of a 66-year-old woman with early-onset, Alzheimer's type dementia, who developed myoclonus when treated with a valproic acid preparation for behavioral disturbances associated with the dementia.